Medications that cause hearing loss and other side effects.

Medications that harm your ears are remarkably common. From tinnitus medications that stop the ringing in the ears to drugs that could cause loss of hearing, find out which of them has an effect on your hearing.

Medications Can Impact Your Ears

The US accounts for almost half of the $500 billion dollar pharmaceutical industry. Do you regularly use over-the-counter medication? Or maybe your doctor has prescribed you with some kind of medication. All medications have risks, and even though risks and side effects may be listed in the paperwork, no one ever thinks they’ll be affected. So it’s important to point out that some medications increase the chance of hearing loss. A few medications can, on the plus side, help your hearing, like tinnitus treatment. But which ones will be a problem for your ears? But if you get prescribed with a medication that is recognized to result in hearing loss, what do you do? Here’s the good, the bad, and the ugly on medications.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

The fact that such an ordinary thing could cause hearing loss. How often loss of hearing happened in people who were using many different pain relievers was analyzed by researchers. This connection is backed by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Over-the-counter painkillers, if used on a regular basis, will harm hearing. Regular use is described as 2 or more times per week. You commonly see this regularity in people with chronic pain. Using too much aspirin at once could cause temporary loss of hearing, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 hearing loss danger nearly doubled if they were managing chronic pain with this medication. To be clear, prescription drugs are just as bad. Loss of hearing may be caused by the following:

  • Fentinol
  • Oxycodone
  • Methadone

The precise cause of the hearing loss is not clear. These drugs may reduce blood flow to your sensitive inner ear, which over time would kill nerves that detect sound. That’s why hearing loss may be the results of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely reasonably safe when taken as directed and you’re not allergic. But certain types of antibiotic might increase the risk of hearing loss: Aminoglycoside. Studies are in the early phases so we haven’t seen reliable data on human studies as of yet. But there have been some individuals who seem to have developed loss of hearing after using them. It’s convincing enough to see the results of the animal testing. There may be something to be concerned about according to the medical community. Each time mice are fed these antibiotics, they ultimately lose their hearing. Aminoglycoside antibiotics are frequently used to treat:

  • Bacterial meningitis
  • Certain other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)

More prolonged conditions are managed over a longer time period with these. Pneumonia and children’s ear infection were, until not long ago, typically treated with Neomycin. Concerns over side effects in the past decade have led doctors to prescribe alternatives. More data is necessary to figure out why some antibiotics could contribute to loss of hearing. It seems that long term damage could be caused when these medications create swelling of the inner ear.

3. How Your Ears Are Impacted by Quinine

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. Reversible loss of hearing has been observed in some malaria patients.

4. Your Hearing May be Harmed by Chemo Drugs

You know that there will be side effects when you go through chemo. Attempting to destroy cancer cells, doctors are loading the body with toxins. These toxins can’t often tell the difference between normal cells and cancer. These drugs are being examined:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

Regrettably, chemo-induced loss of hearing is a crucial trade off when fighting cancer. You may need to speak to your hearing care expert about tracking your hearing while you’re dealing with cancer treatments. Or you may want to find out if there are any suggestions we can make that may help in your individual situation.

5. Loop Diuretics and Hearing Loss

While attempting to regulate fluids in your body you might try taking diuretics. As with any attempt to manage something using medication, you can take it too far in one direction, dehydrating the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. Even though it’s normally temporary, this can cause hearing loss. But hearing loss could become permanent if you let this imbalance continue. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) may make the long-term damage much worse. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.

What to Do If You’re Taking Drugs That Could Cause Loss of Hearing

Never discontinue using a medication that was prescribed by a doctor without talking to your doctor first. Before you speak with your doctor, you should take inventory of all your medications. You can ask your doctor if there is an alternative to any drugs that cause hearing loss. You can also reduce your dependence on medications with some lifestyle changes. In certain situations, slight changes to your diet and exercise program can put you on a healthier path. These changes might also be able to lessen pain and water retention while reinforcing your immune system. You should schedule an appointment to have your hearing screened as soon as you can especially if you are taking any ototoxic drugs. Hearing loss can advance very slowly, which makes it less noticeable at first. But don’t be mistaken: you may not realize the ways it can affect your happiness and health, and recognizing it early gives you more possibilities for treatment.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now